Hail, Bayfield
- When
- June 11, 4:25 PM CST to 4:40 PM CST
- Where
- Bayfield County, 3.98 mi SE of Drummond
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.290, -91.190
Hail up to one inch fell for about 15 minutes.
After a round of morning storms, a weak area of low pressure across central Minnesota lifted a warm front into northwestern Wisconsin. To the south of this warm front, a very warm and moist environment led to the development of another round of thunderstorms during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
After a round of morning storms, a weak area of low pressure across central Minnesota lifted a warm front into northwestern Wisconsin. To the south of this warm front, a very warm and moist environment led to the development of another round of thunderstorms during the afternoon and evening hours. One of these storms produced hail to the size of quarters near Drummond.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 11, 2:32 PM CST, 1 hour 53 minutes earlier.
Area Forecast Discussion
National Weather Service Duluth MN
332 PM CDT Fri Jun 11 2021
.DISCUSSION...(This evening through Thursday)
Issued at 331 PM CDT Fri Jun 11 2021
Summary: Another round of showers and thunderstorms remain possible
this afternoon and evening. Isolated locations could see damaging
winds, severe hail, and possibly heavy downpours. Fog will continue
to permeate from Lake Superior and mainly impact those areas closest
to the Lake. A cold front moving across the region overnight will
usher the storms out of the region and eventually have dry westerly
winds push the fog out as well. Mostly sunny skies to start the
weekend with highs in the 80s.
An occluded low continues to pull to the northeast farther away from
MN this afternoon with its associated fronts draped through the
Northland. A fairly active morning was observed with an outflow
boundary screaming east across the area firing off some strong
storms. In addition to the convection portions of the Northland were
quite socked in from a deep layer of fog emanating from Lake
Superior.
As we head into the afternoon and evening hours the activity is
expected to continue. Multiple boundaries will be across the region
acting as focal points for lift to initiate storms. Draped north to
south will be a cold front across western MN with a warm front
twisting its way across our western CWA and into NW WI. The warm
sector which managed to avoid the fog and clouds for the beginning
portions of the day will be the main focus for possibly severe
convection today. Warm air surging within this area will see
dewpoints upwards of 70 degrees and a strong CAPE gradient over the
region with the highest values over 2000 J/kg. Shear is still close
to what we saw yesterday pushing near 20-25 kts. With the favorable
low level lapse rates and higher DCAPE values a downburst of
damaging winds will remain possible. While the mid level lapse rates
are not extremely steep they could promote the growth of hail up to
one inch. SPC has the region highlighted in a marginal risk for
severe weather. Additionally, PW is still slightly higher than
average across northern WI. Localized heavy downpours cannot be
fully ruled out with the WPC having the region outlined in a
marginal risk for excessive rainfall.
The cold front will continue its propagation to the east this
evening pushing convection out of the area. Fog may still be present
around the Lake through the beginning portions of the night but as
the cooler and much drier air filters in behind the front it should
begin to disperse the low cloud.
The weekend kicks off with a surface high pressure moving across the
Midwest and temperatures much closer to seasonal averages. Gusty
winds in the afternoon out of the west will be on tap with mostly
clear skies. There continues to be a small chance of some
precipitation across northern MN and into NW WI Sunday. A low
pressure system and its associated cold front will pivot across the
area supported by a decently strong upper level jet. However, model
consistency with the synoptic drivers is still low at this time so
confidence remains low as well. Beyond Sunday night, the next chance
for widespread rain will be Thursday. The 12Z suite of global model
guidance continues to advertise a vertically stacked low sliding
across the Canadian Prairies and bringing a cold front through the
Northland.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1223 PM CDT Fri Jun 11 2021
An active weather day across the Northland today. A weather system
is working its way in from the west with several outflows that have
kicked off a few storms this morning. As we head into the afternoon
there is a chance that we could get a resurgence of storms and
showers across the region. Clouds are trying to clear out for the
atmosphere to reload with max heating. The cold front moving through
and the majority of model guidance continues to point at some
initiation. The best chance for storms looks to be across northern
WI with the chance for some strong to severe storms.
Fog continues to linger over DLH and there are indications that fog
could spread throughout the region again tonight. VFR conditions
with clear skies are expected to return Saturday as a surface high
pressure slides across the Midwest.
&&
.MARINE...
Issued at 331 PM CDT Fri Jun 11 2021
Dense fog continues to linger across the Lake this afternoon and is
expected to stay through the night. A cold front moving in from the
west tomorrow should bring some cooler and drier air across the Lake
to shuttle out the fog. Before the arrival of the cold front, the
lake will still be enduring a prolonged period of northeasterly
winds building waves across portions of the near shore waters. See
marine weather headline for more details on wave heights and wind
speeds. Additionally, there is a chance for rain and storms to move
across the Lake this afternoon and evening.
Once the cold front passes calmer conditions will return to the
Lake. Westerly winds will stream across the Lake as a surface high
pressure moves across the Midwest.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 52 81 57 83 / 50 0 0 10
INL 52 80 52 82 / 50 0 10 10
BRD 56 84 57 90 / 10 0 0 0
HYR 54 82 53 85 / 60 0 0 10
ASX 51 80 55 83 / 60 0 0 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement until 9 PM CDT this evening for WIZ001.
MN...Beach Hazards Statement until 9 PM CDT this evening for MNZ037.
LS...Dense Fog Advisory until 10 AM CDT Saturday for LSZ121-140>148-
150.
Small Craft Advisory until midnight CDT tonight for LSZ142>146-
150.
Small Craft Advisory until 4 PM CDT this afternoon for LSZ140.
&&
DISCUSSION...Britt
AVIATION...Britt
MARINE...BrittHazardous Weather Outlook National Weather Service Duluth MN 416 PM CDT Fri Jun 11 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-122130- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 416 PM CDT Fri Jun 11 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Thunderstorms will be possible across the Northland this afternoon into the evening. A few storms may be severe, most likely over northern Wisconsin. The main threats will be hail around the size of quarters and damaging winds to 60 mph. Heavy rain is also possible as storms move over the same areas, including areas that received significant rainfall Thursday evening. Elsewhere, the main threats with storms is small hail, lightning, gusty winds, and heavy downpours. A High Risk for rip currents will occur today in the Twin Ports area with gusty northeast winds and waves of 4 to 6 feet. Areas of fog will continue near Lake Superior into tonight and it will be dense in spots. The visibility may improve for a time this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few thunderstorms will be possible on Sunday, mainly along the International Border. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed into this evening. LSZ121-140>148-150-122130- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 416 PM CDT Fri Jun 11 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Tonight A Dense Fog Advisory remains in effect for the nearshore waters of western Lake Superior into tonight. Small Craft Advisories are also in effect into this evening for portions of the nearshore waters. Wind gusts to 25 knots and waves of 3 to 6 feet will be possible. Please see the latest Marine Weather Message for additional information. A few thunderstorms will be possible today into this evening with gusty winds to 40 knots, small hail and frequent cloud-to-water lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. Melde More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement National Weather Service Duluth MN 1143 AM CDT Fri Jun 11 2021 MNZ012-021-111715- Northern Cook/Northern Lake-Southern Cook/North Shore- 1143 AM CDT Fri Jun 11 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COOK COUNTY... At 1143 AM CDT, a strong thunderstorm was over southeastern Boundary Waters Canoe Area Wilderness, or 13 miles northwest of Grand Marais, moving east at 20 mph. Wind gusts up to 35 mph, half inch diameter hail, heavy downpours, and occasional cloud to ground lightning can be expected with this storm. Locations impacted include... Eagle Mountain, Bearskin Lake, Devil Track Lake, Two Island Lake, Clearwater Lake, Brule Lake, and Pine Lake. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. LAT...LON 4778 9057 4795 9066 4809 9026 4784 9013 TIME...MOT...LOC 1643Z 250DEG 15KT 4789 9055 Melde
Special Weather Statement National Weather Service Duluth MN 1217 PM CDT Fri Jun 11 2021 WIZ001-002-120600- Douglas-Bayfield- Including the cities of Superior, Washburn, and Bayfield 1217 PM CDT Fri Jun 11 2021 ...DENSE FOG AFFECTING AREAS NEAR LAKE SUPERIOR TODAY... Areas of locally dense fog will affect areas near Lake Superior today. Visibilities may quickly reduce to 1 mile or less north of Highway 2. There may be some brief improvement in the afternoon but fog is expected to overtake the area once again this evening. If traveling, reduce speed and use low beam headlights when encountering foggy areas. Britt
Special Weather Statement
National Weather Service Duluth MN
114 PM CDT Fri Jun 11 2021
MNZ021-111830-
Southern Cook/North Shore-
114 PM CDT Fri Jun 11 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COOK COUNTY...
At 114 PM CDT, a strong thunderstorm was near Hovland, or 13 miles
northeast of Grand Marais, moving northeast at 15 mph.
Wind gusts up to 30 mph, half inch diameter hail, heavy downpours,
and occasional cloud to ground lightning can be expected with this
storm.
Locations impacted include...
Hovland, Tom Lake, Judge C. R. Magney State Park, Judge Magney State
Park, and Grand Portage Reservation.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4783 8989 4780 8995 4775 9013 4790 9025
4797 9011 4801 8999 4802 8994 4799 8990
4786 8980
TIME...MOT...LOC 1814Z 242DEG 14KT 4786 9009
MeldeSpecial Weather Statement
National Weather Service Duluth MN
131 PM CDT Fri Jun 11 2021
MNZ021-111900-
Southern Cook/North Shore-
131 PM CDT Fri Jun 11 2021
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL COOK COUNTY...
At 131 PM CDT, a strong thunderstorm was near Hovland, or 18 miles
northeast of Grand Marais, moving northeast at 15 mph.
Wind gusts up to 35 mph, half inch diameter hail, heavy downpours,
and occasional cloud to ground lightning can be expected with this
storm.
Locations impacted include...
Grand Portage, Hovland, Tom Lake, Swamp Lake, Grand Portage
Reservation, Judge C. R. Magney State Park, Grand Portage State Park,
and Judge Magney State Park.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4793 8956 4792 8965 4787 8973 4783 8989
4780 8995 4778 9004 4793 9016 4802 8996
4798 8988 4802 8978 4802 8972 4800 8970
4801 8961 4796 8951
TIME...MOT...LOC 1831Z 242DEG 14KT 4789 9001
MeldeSpecial Weather Statement
National Weather Service Duluth MN
455 PM CDT Fri Jun 11 2021
WIZ002-112215-
Bayfield-
455 PM CDT Fri Jun 11 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BAYFIELD COUNTY...
At 453 PM CDT, a strong thunderstorm was near Drummond, or 23 miles
north of Hayward, moving east at 15 mph.
Dime size hail, heavy downpours, and frequent cloud to ground
lightning can be expected with this storm.
This storm will be near...
Drummond around 515 PM CDT.
Other locations impacted by this storm include Lake Owen.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4629 9147 4640 9145 4645 9112 4630 9112
4618 9116
TIME...MOT...LOC 2153Z 276DEG 14KT 4634 9136
JDSThe Duluth radar (KDLH), 99 km away, was scanning. The volume nearest the first event began at 22:26 UTC.
1 hail. Local standard time, as filed.
Hail up to one inch fell for about 15 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965894.